Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

June 21, 2017Douglas County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 21, 2017, 8:00 PM CDT for Douglas County, Minnesota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2017, 8:00 PM CDT (01:00 UTC)
Expired
Jun 21, 2017, 8:45 PM CDT
In force
45 min
Issued by
NWS Twin Cities, MN

County Douglas County, MN

The radar

The Minneapolis radar (KMPX), 183 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

848 
WWUS83 KMPX 220100
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
800 PM CDT WED JUN 21 2017

MNZ041-042-220145-
Douglas-Todd-
800 PM CDT WED JUN 21 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN DOUGLAS AND SOUTHWESTERN
TODD COUNTIES...

At 759 PM CDT, a strong thunderstorm was located near Carlos, or near
Alexandria, moving southeast at 35 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Alexandria, Carlos, Lake Osakis, Miltona, Garfield, Belle River,
Nelson and Alexandria Airport.

This includes Interstate 94 in Minnesota between mile markers 107 and
117.
 
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near a lake, get out of the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 10 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now! Do not 
be caught on the water in a thunderstorm.

LAT...LON 4593 9556 4608 9543 4597 9489 4577 9515
TIME...MOT...LOC 0059Z 294DEG 31KT 4596 9537 

$$

LS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 21, 6:42 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 21, 6:42 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
642 PM CDT Wed Jun 21 2017

.UPDATE...For 00z Aviation discussion below

&&

.SHORT TERM...(This evening through Thursday)
Issued at 332 PM CDT Wed Jun 21 2017

Visible satellite shows very little cu this afternoon across the
vast majority of the area with the remnants of the morning MCS
maintaining mid level cloud cover across far southern Minnesota.
Chances for thunderstorms tonight will be focused in two areas,
although those probabilities have also decreased. One area will be
this evening over west central and possibly extending east into
central Minnesota by late evening. A line of cu has formed along
the cold front over North Dakota, which is progged to continue
pushing southeast tonight to southern Minnesota by Thursday
morning. A few storms may fire along it this evening in an
environment characterized by MUCAPE of 1000 J/kg before they
reach a much more stable airmass further east across Minnesota mid
evening. The other area will be across southeastern MN and into
central WI late this evening with the development of a LLJ. Given
where the nose of this LLJ is expected to be around 06Z tonight,
over southern WI, the most concentrated activity will be across
central and eastern WI - east of our CWA. Maintained chc PoPs for
both these areas, and a dry forecast from southwest to east
central MN. CAMs have consistently been showing this all day and
believe the global models are way too overdone with developing
convection locally, especially the GFS which shows widespread
precip occurring across southwestern MN this afternoon.

As the front sags south into South Dakota overnight, additional
storms may develop as it encounters deeper moisture. This activity
will spread east Thursday across central and southern MN behind
the front. Forecast soundings are quite stable behind the
boundary with poor lapse rates and a cool boundary layer. Further
south across southern MN, the close proximity to the EML and
deeper low level moisture/higher thetaE should allow for
widespread thunderstorms by afternoon. A few of them may become
severe with 50-60 kts in the mid levels, but the best probability
will be south of I-90 where the quasi-stationary front should be
for much of the day.

.LONG TERM...(Thursday night through Wednesday)
Issued at 332 PM CDT Wed Jun 21 2017

Overall the long term period will be cool and fairly quiet as we
will be under northwest flow with the main jet to our south.
Saturday will bring a chance for showers and isolated thunderstorms
with an upper level shortwave moving through the region.  A warming
trend appears to be on tap for early to middle of next week, which
could bring more thunderstorm chances to the region.

By tomorrow evening, the thunderstorm activity across our area will
be pushing to the east, with most of the area drying out in the
evening.  Storms could linger from south central Minnesota through
parts of west central Wisconsin.  A few of these could be strong but
the main severe threat looks to be in the short term period (during
the day).  All storms should be east of the forecast area by the
overnight period.

Behind this activity, the flow becomes northwesterly as the cold air
advection ensues from the northwest.  850H temps will fall during
the day Friday down to around 5 to 8 degrees C.  At the surface,
expect highs in the upper 60s to lower 70s.  The cool northwest flow
will continue through the weekend so highs will continue to be
cooler than normal right through the weekend.  On top of that, a
compact shortwave will move through Saturday and spark showers and
possible thunderstorms mainly during the afternoon.  Continued to
follow the GFS primarily for this evolution, but the ECMWF is slower
and slightly farther north with this wave.

The GFS and EC agree that the flow will become progressive next week
and shift the west coast ridge to the east, displacing the deep
longwave trough east of our area and beginning a warming trend into
the middle of the week as southwest flow develops.  With this, more
low chances for thunderstorms are sprinkled into the forecast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 642 PM CDT Wed Jun 21 2017

Scattered showers and thunderstorms will move into west central
MN this eve as a cold front approaches, and then sag into central
MN and west central WI during the early morning hours. Prefer the
latest HRRR run which shows showers and thunderstorms lingering
across central MN/WI through the morning, with afternoon convective
redevelopment occurring to the south/east of most TAF sites (with
the exception of possibly KEAU). Storms could be severe up toward
KAXN this eve, and again with the afternoon redevelopment on
Thursday. MVFR cigs/vsbys are possible with thunderstorms, and
also with/behind the frontal passage. Winds shift to the northwest
behind the front.

KMSP...
Changes have been made to shower/ts timing based upon the latest
trends of the HRRR model. -SHRA now look to affect the site from
10z through the morning, with isolated embedded thunder possible
from 13-16z. First round of precip looks to end around 18-19z,
with latest thinking that the afternoon TS development will be
south/east of KMSP.

/OUTLOOK FOR KMSP/
Fri...VFR. Wind NW 10 kts.
Sat...Mainly VFR. Slight chc -TSRA/MVFR. Wind NW 5-10 kts.
Sun...Mainly VFR. Slight chc -TSRA/MVFR. Wind NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...BORGHOFF
LONG TERM...SPD
AVIATION...LS
Hazardous weather outlook, Jun 21, 10:05 AM CDT, 9 hours 55 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1005 AM CDT Wed Jun 21 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
221515-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1005 AM CDT Wed Jun 21 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected this evening,
mainly across western and central Minnesota and western Wisconsin.
There is a Slight Risk of severe thunderstorms across the area,
with large hail the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a marginal risk of severe thunderstorms over the
southern third of the coverage area Thursday. The main threats
are large hail and damaging winds.

Isolated thunderstorms will be possible Saturday and Sunday
afternoons. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this evening.

Borghoff

In the hours before

Special weather statement, Jun 21, 8:00 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
800 PM CDT WED JUN 21 2017

MNZ041-042-220145-
Douglas-Todd-
800 PM CDT WED JUN 21 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN DOUGLAS AND SOUTHWESTERN
TODD COUNTIES...

At 759 PM CDT, a strong thunderstorm was located near Carlos, or near
Alexandria, moving southeast at 35 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Alexandria, Carlos, Lake Osakis, Miltona, Garfield, Belle River,
Nelson and Alexandria Airport.

This includes Interstate 94 in Minnesota between mile markers 107 and
117.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near a lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

LAT...LON 4593 9556 4608 9543 4597 9489 4577 9515
TIME...MOT...LOC 0059Z 294DEG 31KT 4596 9537

LS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:17 PM CDTSevere Thunderstorm WarningMPXDouglas43 min
Jun 21, 8:39 PM CDTSpecial Weather StatementMPXStearns66 min
Jun 21, 9:39 PM CDTSpecial Weather StatementMPXPope66 min
Jun 21, 11:49 PM CDTSpecial Weather StatementMPXTodd41 min
Jun 21, 11:55 PM CDTSpecial Weather StatementMPXFaribault, Martin65 min
Jun 21, 11:58 PM CDTSevere Thunderstorm WarningMPXMartin35 min
Jun 22, 12:08 AM CDTSevere Thunderstorm WarningMPXFaribault37 min
Jun 22, 12:32 AM CDTSpecial Weather StatementMPXGoodhue, Rice58 min
Jun 22, 12:46 AM CDTSpecial Weather StatementMPXTodd44 min
Jun 22, 12:54 AM CDTSevere Thunderstorm WarningMPXDouglas, Todd36 min
Jun 22, 1:05 AM CDTSpecial Weather StatementMPXMartin40 min
Jun 22, 4:50 AM CDTSevere Thunderstorm WarningMPXRedwood40 min
Jun 22, 6:35 AM CDTSpecial Weather StatementMPXBlue Earth55 min
Jun 22, 7:23 AM CDTSevere Thunderstorm WarningMPXRice, Steele37 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.